Flood, Alexander
- When
- February 7, 9:00 PM CST to February 29, 11:59 PM CST
- Where
- Alexander County, Cairo to 0.37 mi NE of Cairo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.000, -89.180
A very wet February contributed to another period of river flooding. 98 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A very wet February contributed to another period of river flooding. This was the 8th wettest February on record in Paducah, KY, where the monthly rainfall total was 6.98 inches. Minor to moderate flooding was observed along the entire southern Illinois stretch of the Ohio River. In the areas of minor flooding, the primary impact was low-lying agricultural fields and some county roads in the bottomlands. Where moderate flooding was observed, more extensive flooding of fields occurred and some rural secondary roads were affected. Most major highways remained open, although water approached Illinois Route 3 in the Cairo area. Moderate flooding occurred at the Shawneetown and Cairo river gages, with major flooding at the Olmsted gage in Pulaski County. The Ohio River crested at Shawneetown on the 21st at 44.51 feet, which is almost twelve feet above flood stage. At Olmsted, the river crested on the 21st at 48.2 feet, which is just over 12 feet over flood stage. Finally at Cairo, the river crested at 51.60 feet on the 21st, almost 12 feet above flood stage. At Cairo, this flood was almost two feet lower than the flood crest of the spring of 2019.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 7, 7:51 PM CST, 1 hour 9 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 751 PM CST Fri Feb 7 2020 .UPDATE... Issued at 751 PM CST Fri Feb 7 2020 Shield of light to moderate snow continues to push eastward towards our region. Radar echoes and mPING reports indicate the leading edge of the snow is over the Metro East area of the STL metro. So far, there have been visibility reductions as low as 1.75 SM. However, temperatures remain above freezing and impacts have been nil. Will need to watch temperature trends closely, because dew point temperatures are in the upper 20s. Precipitation could allow temperatures to fall below freezing later tonight. CAM guidance indicates robust surface frontogenesis colocated with this band of snow as it moves east across the region. This could produce a quick dusting to half inch of snow and a few slick spots on bridges and overpasses...especially along and north of Interstate 64. The SPS looks good for now, but if impacts become more widespread, a winter weather advisory may be needed later. && .SHORT TERM...(Tonight through Saturday night) Issued at 315 PM CST Fri Feb 7 2020 We continue to have some lingering flurries in our eastern counties this afternoon. At the same time, the western half of the region has observed a fair amount of sunshine this afternoon. Temperatures have still struggled to reach 40 though, even in those areas that have cleared out. Attention now turns to another weak disturbance traversing across Missouri this afternoon. This will impact our region with some light accumulating snow this evening and overnight. Right now the primary corridor to see any accumulations is along and north of a Perryville, MO to Marion, IL to Owensboro, KY line. Current indications are that a dusting to half inch may occur, but can't rule out some localized higher amounts approaching 1 inch. We have decided to handle this event with a Special Weather Statement after collaborating with surrounding offices. There may be a light coating of snow on some roads, but overall don't have high enough confidence in the impacts to issue an advisory. Road surface temperatures are currently well above 40 degrees, but should gradually fall closer to freezing as we get towards late evening and overnight. Will be closely monitoring into the evening hours as the event unfolds to see if thinking changes. While the synoptic models are in general agreement with accumulations remaining over the northern two or three tiers of counties, there are several of the CAMS show the potential for snow accumulations further south. Feel more confident in the synoptic models at this time though. Higher snowfall amounts closer to an inch or slightly higher are more likely to remain north of our cwa. Saturday looks dry, in between systems, as high pressure pushes by to our southwest. Our next system will begin spreading clouds across the region Saturday night, but any precipitation looks to hold off until Sunday. .LONG TERM...(Sunday through Friday) Issued at 315 PM CST Fri Feb 7 2020 With this forecast package, the timing of the precipitation events remain generally static. However, the models with the mid-week system is somewhat problematic given the uncertainty with the timing and ejection of the California closed low into the southwest and southern Plains early next week. For Sunday into Monday, the upper flow across the region switches from a departing flat ridge aloft early Sunday to a broad southwest flow in a fast, but weak baroclinic zone. However, with ongoing warm advection and an impressed warm frontal zone developing near the I-64 corridor late Sunday and Sunday night with deep layer moisture trajectory, isentropic and weak warm conveyor belt precipitation will be on the increase as the a frontal boundary sags southeast through the WFO PAH forecast by daybreak on Monday. Some minor overrunning will be possible through Monday night over southern sections of west Kentucky as the frontal zone stalls out in response to the movement of the closed low in California. Colder air along the leading and trailing edge of the Sunday/Monday system may yield a small chance for mixed wintry precipitation. At this point, precipitation amounts should be minimal enough to warrant any impact. Rainfall amounts (QPF) Sunday through Monday remain quite consistent with previous forecasts across the Quad State region, ranging between 0.60 to 0.75 of an inch. Given the transition of the system through the area Sunday night and Monday, any flooding concerns would be at a minimum. However, the rain will serve to keep soil moistures elevated through the middle of the week, even with a slight increase of temperatures. At this time, due to model selection variability in the NBM (National Blend of Models), believe the PoPs and QPF are overdone for the west Kentucky counties late Monday night through Tuesday evening. Scaled back PoPs (rain chances) and QPF (rainfall amounts). For the Wednesday-Thursday system, the numerical model suites are leaning toward a further south track of the California closed low into northwest Mexico and western Texas by Wednesday. Still somewhat skeptical of this scenario, given the track record on timing and location of the closed low once it moves into the denser upper air and remote sensing network. For now, kept a higher PoP gradient from southeast (near the southern Pennyrile of west Kentucky) to southwest Illinois for Wednesday into Thursday. This remains consistent with WPC's latest QPF forecast for that area. This still keeps the southern counties of west Kentucky in a zone of 1 to 1.5 inches within a 12-18 hour period. Will send out another ESF for locally heavy rain and minor flooding concerns, but limit the exposure of the product to southern sections of west Kentucky. Dry conditions should return from Friday onward as low amplitude ridging comes into play. High temperatures during the period will be mainly in the 40s for a vast majority of the extended period. && .AVIATION... Issued at 552 PM CST Fri Feb 7 2020 Initially VFR conditions this evening will deteriorate quickly from west to east this evening with yet another band of light snow. MVFR conditions in snow will be most likely at KMVN late this evening, and possibly KEVV and KOWB around 06Z. Lower MVFR ceilings will arrive just behind the main snow band. Some flurries will be possible at KCGI and KPAH, but VFR conditions should prevail there. MVFR ceilings will likely linger through most of Saturday from KMVN through KOWB, but VFR will prevail elsewhere. Winds will generally be at or below 10kts and will veer from south through west through the period. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DWS SHORT TERM...SP LONG TERM...Smith AVIATION...DRS
Hazardous Weather Outlook National Weather Service Paducah KY 347 PM CST Fri Feb 7 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-082200- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 347 PM CST Fri Feb 7 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight A period of accumulating snow is possible this evening and overnight, primarily across portions of southern Illinois and southwest Indiana. Up to a half inch of accumulation may occur. Refer to the special weather statement for additional details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A light wintry mix will be possible at the beginning and end of rainfall events Sunday and Monday, then again Wednesday and Thursday. Little, if any impact, is expected at this time. Locally heavy rain still remains a possibility for the southern counties of west Kentucky Wednesday and Thursday. Please refer to the latest Hydrological Outlook for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Any reports of snowfall accumulations would be appreciated though.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
434 PM CST FRI FEB 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW CENTRAL CITY 37.30N 87.13W
02/07/2020 M0.8 INCH MUHLENBERG KY EMERGENCY MNGR
&&The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872379, 872380, 872381, 872385, 872382, 872383.